Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue in first year of infection
Sep 4, 2001

Dear Doc

Hi - I wonder if you could help me ? I was infected in October last year, and am now suffering from variable fatigue ... some days I am OK and other days I really have to drag myself out of bed. Although I was depressed initially, this was resolved three months ago - however, the fatigue persists. My last blood work (about two months ago)showed normal iron levels etc. I have a CD4 count of around 600,my viral load is low, my testorone is in the normal range, but on the low side. There are days when I really battle to drag myself out of bed ... what do you think I could do to resolve this. In addition my muscles and joints ache continuously. Will I just be forced to live with this, or can you offer any solution or path to examine ?

Response from Dr. Frascino

Hello,

There are many possible causes of fatigue in the setting of HIV disease. Often, several causes overlap. Here are a few of the common causes:

1. Inadequate rest, sleep, diet, and/or exercise. An HIV-knowledgeable nutritionist may be of benefit. 2. Psychological causes. You mention you were depressed initially. You may still be experiencing symptoms related to stress, anxiety, and/or depression. You report being infected last October, so living with HIV is a relatively new thing for you. Consider seeing an HIV-knowledgeable and compassionate counselor or joining a support group. 3. Hormonal abnormalities. You report that your testosterone is on the low side of normal. Well, if you are young (defined as anyone my age or younger), perhaps boosting your testosterone to the mid-normal range could help restore your vitality. Other hormonal abnormalities, such as low thyroid hormone production or adrenal insufficiency, can also be associated with fatigue. 4. Infections. Infections associated with HIV - viral, bacterial, and fungal - can be associated with fatigue. However, since your CD4 count is still quite high, in your case a significant opportunistic infection is unlikely. 5. Medication Side Effects. You don't mention if you are on anti-HIV meds yet or not, but many medications, HIV and non-HIV-related, have fatigue as a side effect, i.e. antihistamines, antidepressants, etc. Check your current meds to see if they might be contributing to your problem. 6. Anemia. You mentioned that your blood work was normal. Keep an eye on your hemoglobin level. Anemia is defined as a low level of hemoglobin in your red blood cells. Hemoglobin carries oxygen from the lungs to the rest of the body. The lower range of normal for men is 14 g/dL.

I would suggest you check out these common causes of fatigue with your primary care doctor or HIV specialist. Will you "be forced to live with this?" Absolutely not! Write back if you're still having troubles. Good luck.

Dr. Bob


Previous
Please do not shun me
Next
Q's on ARS Fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement